Alert archive / Hawaii / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Honolulu, HI

April 29, 2019Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 29, 2019, 1:52 PM HST for Kalawao County, Hawaii. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2019, 1:52 PM HST (23:52 UTC)
Expired
Apr 29, 2019, 3:49 PM HST
In force
117 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 82 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 11.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WGHW50 PHFO 292352
FFWHFO
HIC009-300245-
/O.NEW.PHFO.FF.W.0005.190429T2352Z-190430T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
152 PM HST Mon Apr 29 2019

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 445 PM HST.

* At 151 PM HST, radar indicated heavy rain across southwest 
  Haleakala slopes on Maui. Rain was falling at a rate in excess of 
  3 inches per hour. Flash flooding is expected to begin shortly.

* Locations in the warning include but are not limited to...
  Ulupalakua, Keokea, Wailea, Makena, Kihei and Kula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 445 PM HST if heavy rain
persists.

LAT...LON 2063 15622 2059 15630 2059 15642 2064 15646
      2065 15645 2076 15645 2081 15621 2063 15616

$$

Powell
1 follow-up statement
039 
WGHW70 PHFO 300149
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
349 PM HST Mon Apr 29 2019

HIC009-300158-
/O.CAN.PHFO.FF.W.0005.000000T0000Z-190430T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
349 PM HST Mon Apr 29 2019

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...

Weather radar showed that heavy rain has ended within the warning 
area. However, runoff may continue for the next few hours.

LAT...LON 2063 15622 2059 15630 2059 15642 2064 15646
      2065 15645 2076 15645 2081 15621 2063 15616

$$

Powell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 9:41 AM HST, 4 hours 11 minutes earlier.

Area forecast discussion, Apr 29, 9:41 AM HST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
941 AM HST Mon Apr 29 2019

.SYNOPSIS...
A nearly stationary trough over the state will keep a land and
sea breeze pattern in place today, with the potential for locally
heavy rainfall and thunderstorms during the afternoon and evening.
Moderate trade winds will return tonight and continue through
Thursday, with showers favoring windward and mauka areas. A front
will approach from the northwest on Friday and move into the
island chain over the weekend, bringing an unsettled and
potentially wet weather pattern to the state.

&&

.DISCUSSION...
A surface trough, with an axis near Oahu, lies across the state
this morning. A pair of highs lie far northeast and northwest of
the main islands. A slack pressure gradient associated with the
trough is keeping a light wind regime in place locally, with sea
breezes expected to develop again this afternoon. Satellite loop
shows scattered to patchy broken cloud cover across the state,
while radar shows increasing shower activity across local waters.
Some increased activity is noted over the islands as well,
especially Kauai at this hour. The main short term concerns
revolve around the potential for heavy rainfall and thunderstorms
through this evening.

Model solutions remain in good agreement with the large scale
synoptic pattern through the work week, with some significant
differences noted next weekend. The trough will remain near Oahu
today before dissipating this evening as high pressure builds
northwest of the state. High pressure will then shift eastward
well to the north of the islands through the remainder of the work
week. A cold front will approach from the northwest on Friday,
then move into the islands next weekend.

A land and sea breeze pattern will continue into this evening,
with showers favoring interior and mountain areas during the
afternoon and evening, then favoring coastal waters and locations
near the coast at night into the early morning. An upper trough
will approach from the west today and move through the islands
tonight, bringing 500 mb temperatures as low as -12 to -13C. This
cold air aloft may be enough to produce a strong thunderstorms or
two this afternoon and evening, with some gusty winds and hail
not out of the question.

A more typical trade wind pattern will return later tonight, with
moderate trades expected Tuesday through Thursday. Showers will
favor windward and mauka areas. The trades will then ease Thursday
night and Friday, with a return to more of a convective pattern
expected for Friday afternoon and evening. Forecast confidence
remains low over the weekend due to model differences in the
handling of a closed upper level low diving southward toward
Hawaii. GFS features a showery progressive frontal passage through
the islands, while ECMWF shows a slower frontal progression and
wetter more unstable pattern.

&&

.AVIATION...
Troughing over the islands today will keep pressure gradients
weak. Thus, expect more diurnal sea breeze/land breeze driven flow.
SHRA and +SHRA are forecast to continue into this afternoon,
especially over interior and mauka locations. MVFR conditions will
remain possible at times due to lowered vis and brief mountain
obscuration. By tonight, northeast trades will have returned to
the region and SHRA activity will again be focused along windward
facing slopes.

&&

.MARINE...
A weak surface trough in the vicinity of Oahu will maintain light
and variable winds across the coastal waters through this afternoon.
In addition, an upper-level trough moving across the area from west
to east will destabilize the atmosphere and result in locally heavy
downpours and a chance of thunderstorms through this evening.

The surface trough will eventually dissipate later today as a new
surface high pressure system builds far northwest of the area. This
will allow moderate to locally breezy trade winds to develop across
the area tonight through mid-week, likely reaching Small Craft
Advisory criteria over the typically windier waters around Maui
County and the Big Island Tuesday through Wednesday night. The
background flow will begin to weaken again Thursday through Friday
as a new front approaches from the northwest.

The current moderate northwest swell is expected to peak today,
then gradually subside through mid-week. A small reinforcing
northwest swell arriving late Wednesday will persist into next
weekend. Small to moderate surf will continue along south facing
shores through next weekend. Surf may briefly increase along east
facing shores around mid-week as the trade winds strengthen, but
otherwise remain small into early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Powell
AVIATION...JT
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:22 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 28, 4:39 PM HSTAreal Flood AdvisoryHFOHonolulu89 min
Apr 28, 7:48 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Apr 28, 10:14 PM HSTAreal Flood AdvisoryHFOHawaii2 hr
Apr 29, 11:24 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 29, 11:29 AM HSTAreal Flood AdvisoryHFOKalawao2 hr
Apr 29, 12:08 PM HSTAreal Flood AdvisoryHFOHonolulu5 hr
Apr 29, 1:37 PM HSTFlash Flood WarningHFOHonolulu2 hr

Nearby

Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.